EconPapers    
Economics at your fingertips  
 

A Theory of Medical Effectiveness, Differential Mortality, Income Inequality and Growth for Pre-Industrial England

David de la Croix () and Alessandro Sommacal ()

Mathematical Population Studies, 2009, vol. 16, issue 1, 2-35

Abstract: The interactions between mortality reductions and income growth are studied, with a special attention at their relationship prior to the Industrial Revolution, when income per head was stagnant. The choice of individual medical spending is modelled, giving a rationale for individual health expenditures even when medicine is not effective in postponing death. The rise of effective medicine is then explained by a learning process function of expenditure on health. The rise in effective medicine is linked to the economic growth of the eighteenth century through life expectancy increases which foster capital accumulation. The rise of effective medicine has also had an effect on the relationship between growth and inequality and on the intergenerational persistence of differences in income. These channels are operative through differential mortality induced by medical effectiveness that turns out to determine a differential in the propensity to save among income groups.

Keywords: differential mortality; health expenditure; life expectancy; propensity to save (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9) Track citations by RSS feed

Downloads: (external link)
http://www.tandfonline.com/doi/abs/10.1080/08898480802619538 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: A theory of medical effectiveness, differential mortality, income inequality and growth for pre-industrial England (2009) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:taf:mpopst:v:16:y:2009:i:1:p:2-35

Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/GMPS20

Access Statistics for this article

Mathematical Population Studies is currently edited by Prof. Noel Bonneuil, Annick Lesne, Tomasz Zadlo, Malay Ghosh and Ezio Venturino

More articles in Mathematical Population Studies from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

 
Page updated 2019-04-20
Handle: RePEc:taf:mpopst:v:16:y:2009:i:1:p:2-35